Alert archive / Kansas / Special Weather Statements in 2021

Special Weather Statement, NWS Topeka, KS

May 25, 2021Washington County, Kansas

NWS Topeka, KS issued this special weather statement at May 25, 2021, 4:40 PM CDT for Washington County, Kansas. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 25, 2021, 4:40 PM CDT (21:40 UTC)
Expired
May 25, 2021, 5:15 PM CDT
In force
35 min
Issued by
NWS Topeka, KS

County Washington County, KS

The radar

The Grand Island radar (KUEX), 111 km from the middle of the area, began a volume at 21:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 9.7 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2021-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 460 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2021-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 144 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
460 J/kg
Mixed-layer CIN
-155 J/kg
Mixed-layer LCL
723 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
144 m²/s²
0-3 km storm-relative helicity
159 m²/s²
Significant tornado parameter
0.1
Supercell composite
3.5

Open this sounding in Storm Lab

The text

As transmitted.

225 
WWUS83 KTOP 252140
SPSTOP

Special Weather Statement
National Weather Service Topeka KS
440 PM CDT Tue May 25 2021
 
KSZ008-009-252215-
Republic-Washington-
440 PM CDT Tue May 25 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN REPUBLIC AND
NORTHWESTERN WASHINGTON COUNTIES UNTIL 515 PM CDT...

At 439 PM CDT, Doppler radar was tracking a strong thunderstorm near
Narka, moving east at 30 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Narka and Mahaska. 

LAT...LON 4000 9708 3985 9709 3988 9746 4000 9746
TIME...MOT...LOC 2139Z 274DEG 26KT 3992 9738 

$$

Teefey

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this special weather statement went out at May 25, 3:22 PM CDT, 1 hour 18 minutes earlier.

Area forecast discussion, May 25, 3:22 PM CDT, 1 hour 18 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
322 PM CDT Tue May 25 2021

.DISCUSSION...
Issued at 321 PM CDT Tue May 25 2021

Latest satellite loop and VAD winds show a weak disturbance moving
through south central Kansas at 1930Z. Regional radar also shows a
small cluster of storms moving across south central Kansas and more
isolated convection across east central Kansas southeast of the
Turnpike at 1945Z.

Tonight, the convection across southern Kansas and east central
Kansas may linger through the early to mid evening hours. CAMS
solutions vary on the amount of convection coverage this evening
across northeast Kansas. Expect isolated convection to be the rule
with little in the way of forcing for ascent and a weak sheared
environment. Lows tonight will drop down into the low t mid 60s.

Wednesday will be dry for much of the day and into the evening hours
under the influence of the a mid level ridge. An MCS is forecast to
develop across western Nebraska and into northwest Kansas. Models
suggest that the MCS should progress eastward into north central
Kansas late in the evening and then continue across the region
through the overnight hours. Currently given the 850-300mb thickness
the MCS should move across southern Nebraska and northern Kansas
with a hail and wind threat. Locally heavy rainfall will also be
possible as good moisture transport through a deep later is forecast
Wednesday night which will increase precipitation efficiency. An
outflow boundary will likely be somewhere over east central Kansas
and be a focus for storms in the afternoon hours. Parameters for
severe weather will be in place for all modes to be possible within
the warm sector Thursday afternoon and evening.

A return to relatively dry weather occurs Friday into the first half
of the Memorial Day Weekend with a return of convection for Memorial
Day into next Tuesday. After highs in the 80s on Thursday,
temperatures cool off into the 070s for the Holiday Weekend and into
early next week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1228 PM CDT Tue May 25 2021

Isolated TSRA expected at TOP and FOE through 03Z and may just
stay south of the FOE and TOP terminals. Expect tsra to remain to
the south of MHK through 00Z with some isolated TSRA possible in
the 00Z to 03Z time period. Winds south southwest around 10 kts
or less becoming east under 10kts after 15Z.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION...53
AVIATION...53
Hazardous weather outlook, May 25, 3:24 PM CDT, 1 hour 16 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
324 PM CDT Tue May 25 2021

KSZ008>012-020>024-026-034>040-054>056-058-059-262030-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
324 PM CDT Tue May 25 2021

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...This Afternoon and tonight.

Isolated severe thunderstorms are possible late this afternoon
and evening across the area. Large hail and damaging wind are the
primary hazards, but also cannot rule out locally heavy rain.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Severe thunderstorms are again possible for portions of the area
Wednesday night and Thursday afternoon and evening. Large hail,
damaging winds, and heavy rainfall leading to flash flooding are
all possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

In the hours before

Special weather statement, May 25, 4:20 PM CDT, 20 minutes before
Special Weather Statement
National Weather Service Topeka KS
420 PM CDT Tue May 25 2021

KSZ034-252145-
Ottawa-
420 PM CDT Tue May 25 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN OTTAWA COUNTY UNTIL
445 PM CDT...

At 420 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles southwest of Beverly, moving east at 30 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Minneapolis, Tescott and Culver.

LAT...LON 3910 9793 3912 9769 3896 9766 3896 9793
TIME...MOT...LOC 2120Z 255DEG 28KT 3896 9802

Teefey
Special weather statement, May 25, 4:40 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Topeka KS
440 PM CDT Tue May 25 2021

KSZ008-009-252215-
Republic-Washington-
440 PM CDT Tue May 25 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN REPUBLIC AND
NORTHWESTERN WASHINGTON COUNTIES UNTIL 515 PM CDT...

At 439 PM CDT, Doppler radar was tracking a strong thunderstorm near
Narka, moving east at 30 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Narka and Mahaska.

LAT...LON 4000 9708 3985 9709 3988 9746 4000 9746
TIME...MOT...LOC 2139Z 274DEG 26KT 3992 9738

Teefey

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 4:20 PM CDTSpecial Weather StatementTOPOttawa25 min
May 25, 4:47 PM CDTSevere Thunderstorm WarningTOPOttawa28 min
May 25, 4:56 PM CDTSpecial Weather StatementTOPWashington34 min
May 25, 5:15 PM CDTSpecial Weather StatementTOPOttawa30 min
May 25, 5:17 PM CDTSpecial Weather StatementTOPWashington28 min
May 25, 5:25 PM CDTSevere Thunderstorm WarningTOPMarshall, Washington40 min
May 25, 5:40 PM CDTSevere Thunderstorm WarningTOPWashington50 min
May 25, 5:49 PM CDTSevere Thunderstorm WarningTOPMarshall26 min
May 25, 6:17 PM CDTFlash Flood WarningTOPWashington3 hr
May 25, 6:23 PM CDTAreal Flood AdvisoryTOPMarshall, Washington3 hr
May 25, 6:38 PM CDTSpecial Weather StatementTOPWashington22 min
May 25, 6:46 PM CDTFlash Flood WarningTOPWashington2 hr
May 25, 6:51 PM CDTSpecial Weather StatementTOPMarshall24 min

Nearby

Special Weather Statements in Kansas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.